According to the Centers for Disease Control and Prevention, 48 percent of adult Americans reported taking at least one prescription medication in the prior month, an increase from 44 percent a decade ago. The most significant increase is in the elderly, 40 percent of whom take five or more prescriptions.
Many prescription drugs and over-the-counter medications negatively impact the nutritional status of the user. Rather than heal, drugs can make existing health problems worse. The large number of people taking drugs suggests that the potential for drug-nutrient interaction is substantial; this is especially true for the elderly population, who are already at risk for nutritional deficiencies.
Oral contraceptives and some hormone replacement medications contain a combination of estrogen and progestin. Estrogen depletes folic acid, vitamins B-2, B-6 and B-12, vitamin C, iron, albumin, copper and zinc, by decreasing absorption. Serum vitamin A levels go up because of steroid-induced modifications in the rate of retinol-binding protein synthesis and release. Vitamin B-6 depletion is due to a disruption in tryptophan metabolism. Estrogen supplementation increases magnesium uptake into the bone and soft tissue, causing lowered blood magnesium levels and altering calcium and magnesium homeostasis. This may result in itchy, watery eyes, skin inflammation, fatigue, abnormal nerve function, brittle bones, muscle spasms and anemia.
The most common nutrients depleted by antidiabetes medications are folic acid, vitamin B-12, homocysteine and coenzyme Q10. Short-term use of these drugs increases homocysteine levels in the blood. Long-term use results in depletion of vitamin B-12 and folic acid. Supplements of these vitamins can moderate these effects. Decreased absorption of coenzyme Q10 from dietary sources is another side effect of diabetic medications. These deficiencies can cause fatigue, difficulty breathing, dizziness, red tongue, anemia and nerve dysfunction.
A variety of prescription diuretics are available, all of which affect a number of nutrients in ways that can severely impact health. Diuretics increase the excretion of minerals, electrolytes and some vitamins, resulting in deficiencies. Some can lead to toxic increases in serum levels as well.
Thiazide diuretics deplete magnesium, sodium, potassium, magnesium and zinc. According to the Virginia Hopkins Health Watch, 13.7 percent of patients on thiazide diuretics experienced abnormally low sodium levels, and 8.5 percent low potassium levels. Loop diuretics tend to deplete potassium, magnesium, zinc, calcium, pyridoxine, chloride, calcium, thiamine and vitamin C, as a result of increased excretion. Triamterene-containing diuretics deplete folic acid but spare potassium, which means they can cause potassium overload.
Aspirin is traditionally used as a pain reliever, fever reducer and anti-inflammatory agent. More recently, promotion of aspirin as a preventative drug for platelet aggregation, heart attacks and stroke has increased its use.
Aspirin therapy decreases vitamin C absorption. There is a direct link between the amount of aspirin ingested and the amount of vitamin C excreted in the urine. Due to an increase in gastric blood loss, long-term aspirin use results in decreases in total body iron and serum levels of folic acid. In addition, aspirin has the potential to reduce nighttime secretion of melatonin, the hormone that promotes sleepiness.
Prescribed for their anti-inflammatory and immunosuppressant activity, corticosteroids are linked to loss of bone mineral density. These drugs decrease calcium and vitamin D absorption and increase their excretion, leading to sometimes severe calcium deficiencies. In addition, reductions in serum levels of magnesium, zinc, copper, selenium and potassium occur after long-term use. Corticosteroids increase the rate of vitamin A transport from the liver, elevating serum levels and depleting reserves. A negative nitrogen balance may result from excessive protein removal from the body’s stores.
- Virginia Hopkins Health Watch; Drugs That Cause Nutritional Deficiencies; Ross Pelton
- Netdoctor; Vitamins and Minerals -- What Do They Do?; Dan Rutherford, MD; April 2007
- NaturoDoc; The Effect of Drugs on Nutrition; Dr. Theresa MacLean
- CDC; Prescription Drug Use Continues to Increase; Qiuping Gu et al.; September 2010